Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 8, NWS La Crosse, WI

May 30, 20224 counties in Minnesota; 6 counties in Iowa

NWS La Crosse, WI issued this wind advisory at May 30, 2022, 3:32 AM CDT for 4 counties in Minnesota; 6 counties in Iowa. It took effect at May 30, 2022, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 30, 2022, 3:32 AM CDT (08:32 UTC)
In effect from
May 30, 2022, 12:00 PM CDT
Expired
May 30, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS73 KARX 300832
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
332 AM CDT Mon May 30 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-301845-
/O.NEW.KARX.WI.Y.0008.220530T1700Z-220531T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
332 AM CDT Mon May 30 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
749 
WWUS73 KARX 301653
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1153 AM CDT Mon May 30 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-310100-
/O.CON.KARX.WI.Y.0008.220530T1700Z-220531T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
1153 AM CDT Mon May 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, 
  Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, 
  Mower and Fillmore Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
173 
WWUS73 KARX 310050
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
750 PM CDT Mon May 30 2022

IAZ008>010-018-019-029-MNZ086-087-094-095-310200-
/O.EXP.KARX.WI.Y.0008.000000T0000Z-220531T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, Oelwein, Dodge Center, Rochester, Austin, 
and Preston
750 PM CDT Mon May 30 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Although southerly winds will remain gusty this evening, gusts
have fallen below advisory thresholds. Therefore the Wind 
Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at May 30, 3:08 AM CDT, 24 minutes earlier.

Area forecast discussion, May 30, 3:08 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
308 AM CDT Mon May 30 2022

.DISCUSSION...(Today through Sunday)
Issued at 307 AM CDT Mon May 30 2022

Key Messages:

 - Wind Advisory west of the Mississippi this afternoon

 - Showers and possibly severe storms this evening

 - Lower temperatures mid to late week

TODAY AND TONIGHT:

An active Memorial Day is expected across the Upper Midwest with the
local area looking to mainly be on the fringes. Strong upper level
low will lift north/northeast across the Dakotas and western
Minnesota and into southern Canada overnight. An intense surface low
will be almost vertically stacked under the upper level low. This
low will produce a tight pressure gradient across the region and
with a well mixed boundary layer below the capping inversion, it
will be another day with strong and gusty winds. There will be the
potential for some of these gusts to reach 45 mph and will go with a
wind advisory across the western sections to cover this.

The other concern will be with the possibility of severe storms. A
complex of storms is expected to develop early in the afternoon
close to the upper level and surface low and lift to the
north/northeast. Of concern for the local area, is a trailing line
of storms that is expected to develop early this evening across
central Minnesota and Iowa and track to the east along with
additional storms that may develop over western Iowa this evening
and also track east toward/into the area. Plenty of instability will
be in place for this activity with the RAP showing 1000-1500 J/kg of
ML CAPE remaining, with only a slight decrease after dark. The best
shear will be in the 0-3 km layer with this expected to be around 40
knots. Forecast soundings suggest the cap will remain in place
through the early evening, so initially a wind and hail threat, but
the as the evening/night progresses, the cap looks to erode allowing
the lowest levels to come into play. This could then present a
tornado threat with up to 30 knots of shear in the 0-1 km layer. It
looks like the activity should weaken overnight as it outruns the
CAPE axis.

TUESDAY THROUGH MONDAY:

Showers and possibly storms from Monday night's weather will linger
into Tuesday as the cold front continues to move across the area.
Once the front reaches eastern Wisconsin, there is the potential for
strong to severe storms to develop. MUCAPE of 2000+ J/kg is possible
in eastern portions of the state. Daytime heating will erode a warm
nose allowing scattered storms to develop. However, the majority of
the strong to severe storms should occur to the east of the CWA. SPC
has issued a Slight risk for SE Wisconsin, with a portion of
counties in far SW Wisconsin included. A stronger storm or two are
possible on the eastern edges of the CWA.

An upper-level zonal flow pattern then sets up for the remainder of
the week. Cooler temperatures begin Wednesday with highs in the high
60s and 70s expected for the rest of the forecast period.
Intermittent chances for showers Wednesday night into the weekend
are possible as bits of shortwave energy move across the area. There
could be some thunder associated with the showers, mainly mid-week.
Not great model consensus on the timing of showers later in the
week, so still some uncertainty on that end.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1155 PM CDT Sun May 29 2022

With some of the CAMS continuing to show some scattered showers
and storms near KRST between 30.12z and 30.15z, kept VCTS in that
TAF for that time period.

As far as the line of strong to potentially severe storms for
Monday night, the CAMS are still showing quite a bit of
uncertainty on them. For now, just went with a blend for timing
(after 31.03z for KRST and after 31.05z for KLSE).

Ceilings and visibilities will be mainly VFR. South winds will be
in the 20 to 25 knot range with gusts of 30 to 35 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Dahl/04
AVIATION...Boyne
Hazardous weather outlook, May 29, 6:08 PM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
608 PM CDT Sun May 29 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
608 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

There is a small chance for storms tonight. A few of these storms
may be strong or possibly severe storm after midnight mainly in
southeast Minnesota. Wind and hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Memorial Day through Saturday

There will be periodic chances for storms Memorial Day through
Tuesday night. Strong to severe storms are possible in southeast
Minnesota and northeast Iowa Monday evening as storms may approach
from the west. Gusty winds and hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for tonight, but may be
activated Monday night.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.